Liquid nicotine, like that used in e-cigarettes, can be toxic when swallowed or absorbed through the skin, according to the National Capital Poison Center and the American Academy of Pediatricspotentially resulting in seizures or death. Phones Laptops Headphones Cameras. Check the box if you do not wish to receive promotional offers via email from TIME.
Since , the FDA has received 35 reports of seizures among teenagers using e-cigarettes. It's not clear that vaping is solely responsible — some of the seizures occurred in those who were vaping for the first time. Others were using other drugs at the time or may have had an underlying medical condition. Most vaping products contain varying levels of nicotine. Some e-cigarettes such as Juul are designed to deliver nicotine quickly, so that users, especially teens, may be getting more of the addictive drug than they realize.
Nicotine poisoning can cause seizures, convulsions, vomiting and brain injury. Ned Sharpless, acting FDA commissioner, said in a statement. The FDA recorded 35 cases of seizures related to vaping in April. Majority of the patients were teens, which the agency believed were affected by nicotine toxicity. There were 92 other cases included in the ongoing investigation. Officials said there is no clear pattern to connect all reports, CNN reported Wednesday.
The reported cases affected both first-time and experienced e-cigarette users. The FDA noted there are other factors to consider that may remove vaping from the causes of the seizures. Some of the patients were using other drugs such as marijuana prior to the incidents, while other e-cigarette users were diagnosed with seizure.
The FDA commissioner is encouraging parents, consumers, youth, teachers and healthcare professionals to report incidents involving e-cigarettes. The FDA has become aware that some people who use e-cigarettes have experienced seizures, with most reports involving youth or young adult users. Seizures or convulsions are known potential side effects of nicotine toxicity and have been reported in the scientific literature in relation to intentional or accidental swallowing of e-liquid.
However, a recent uptick in voluntary reports of adverse experiences with tobacco products that mentioned seizures occurring with e-cigarette use e. The FDA continues to monitor all adverse experiences reported to the agency about the use of e-cigarettes and encourages the public to report cases of individuals who use e-cigarettes and have had a seizure via the online Safety Reporting Portal , as further described below.
Seizures result from sudden, abnormal electrical activity in the brain. Other possible signs of seizures include a lapse in awareness or consciousness, which may look like a person is staring blankly into space for a few seconds or suddenly stops moving. The person may or may not fall down. Most seizures end in a few seconds or minutes, and the person may seem fine, sleepy, confused or have a headache afterwards.